Tourette’s syndrome is often diagnosed alongside attention-deficit hyperactivity disorder. Barbara Coffey, MD, talks about how treating the ADHD effectively is really important, as Tourette’s symptoms tend to subside but ADHD continues. And research shows that certain stimulant medications for ADHD don’t increase tics significantly.
Dr. Coffey is Chief of the Division of Child and Adolescent Psychiatry and Professor of Psychiatry at the University of Miami Miller School of Medicine.
If you look at the data, and there is a small amount of data out there, a really very nice meta-analysis published a few years ago outlining the fact that the methylphenidate stimulants, there’s no evidence to suggest that they really do increase tics in groups of children. That doesn’t mean that one individual child might not be sensitive at times, but from a scientific perspective, there’s no evidence that you can’t use a stimulant with a child. There is some evidence, it’s very weak, but it certainly informs my approach that the dextroamphetamine stimulants, as opposed to the methylphenidate group, are more likely in higher doses to be associated with an increase in tics.
But for the most part, the methylphenidate group are safe and effective. And my approach to decision-making about what to do when I see a child with ADHD and tics is to weigh the relative severity of the ADHD, on the one hand, against the tics. And these days, if the ADHD, which is often the more severe and concerning condition in the future, if that weighs in as the bigger problem, then I will start with a stimulant because we know that there’s so much data to show that stimulants are effective, do so much to help all the symptoms of ADHD and don’t increase the tics significantly. So that’s my practice at this point to do that.
There are other medicines that will be helpful, both for tic and ADHD as well, but we know stimulants are the most powerful, and as long as the stimulant is in the methylphenidate group, there’s no reason not to use that.